W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCPH04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Fistula (1862); Unspecified Infection (1930)
| Date of Event |
11/05/2015
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (ug/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (ug/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: laparoscopic lysis of adhesions and repair of incisional hernia using a 15 x 19 piece of gore dual mesh.Implant: gore¿ dualmesh¿ plus biomaterial [1dlmcph04 /03161576, 15 x 19].Implant date: (b)(6) 2005 (hospitalization [ni]) (b)(6) 2005: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: same, plus intra-abdominal adhesions.Assistant: (b)(6), pa.Anesthesia: general endotracheal anesthesia.Indications for procedure: the is a (b)(6)-year-old gentleman who has had two prior hernia repairs.One was a primary umbilical hernia, and the second was a mesh repair of a recurrent umbilical hernia.This has also recurred.The patient is from (b)(6), but i had done surgery on his brother and he has come up here to have the recurrent hernia repaired laparoscopically.He is aware of the possible need for an open procedure and possible bowel injury and possible recurrence.Findings: included adhesions up into the large hernia sac in the upper midline.There were some bowel and some omental adhesions, which were taken down carefully with no cautery and no apparent injury to any bowel.There were actually two hernia defects, one just at the umbilicus and one above it.There were patched with a 3 to 4 cm overlap with mesh with a 15 x 19 piece of gore dual mesh with a total of 12 through and through stay sutures f 0 prolene.Description of procedure: after the satisfactory induction of general endotracheal anesthesia, the patients abdomen, was shaved, prepped and draped.An ioban dressing was applied.We gained access to the right upper quadrant under direct vision using the balloon tip trocar.Pneumoperitoneum was established.There were significant adhesions up into the hernia sac.Two 5 mm trocars were placed on the right side, and one 10-11 was placed on the left side.These adhesions were carefully taken down using a combination of blunt and sharp dissection.No cautery was used during the procedure.The falciform ligament was also taken down in order to allow for a flush placement of the mesh against the abdominal wall.The hernia was mapped out on the anterior abdominal wall and a piece of mesh chosen which would overlap it sufficiently, and again this 15 x 19 piece seemed to be a nice overlap.Four stay sutures were placed externally, and the mesh was then rolled up and placed intra-abdominally and unrolled in the abdominal cavity.The four stay sutures were pulled out of their correspondingly marked sites using the gore suture passer.The position to the mesh looked quite good, and the sutures were fixed.The periphery of the mesh was intact circumferentially with the pro-tacker.Also, some central tacks were placed to hopefully minimize seroma formation.A total of two sutures were then placed in between each of the initial four stay sutures using the gore sutures fashion passer.These were through and through sutures through the mesh and abdominal wall through the small incisions in the skin.They were 0 prolene stitches.These were all tied as we went.Again, the mesh was inspected and looked to be in quite good position.The abdominal cavity was inspected.There was no evidence of any ongoing bleeding or any bowel injury.On the left side, were the 10-11 trocar was placed, this was removed and redundant piece of mesh was tacked over the trocar entrance site.The remaining trocars were removed.The right upper quadrant incision was closed at the fascial level with a figure of eight 0 vicryl stitch.All incisions were then closed with dermabond and infiltrated with half present marcaine with epinephrine.The patient tolerated the procedure very well.He was awakened in the operating room and brought to the recovery room in stable condition.(b)(6) 2005: (b)(6) hospital [assigned].Implant sticker.Dualmesh plus antimicrobial.Lot: 03161576.Item: 1dlmcph04.The records confirm a gore¿ dualmesh¿ plus biomaterial (1dlmcph04/03161576) was implanted during the procedure.Relevant medical information: (b)(6) 2006: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: recurrent incision hernia x2.Postoperative diagnosis: same, plus massive intra-abdominal adhesions.Assistants: (b)(6), md and (b)(6), md.Laparoscopic lysis of adhesions and repair of incisional hernia x2 using parietex mesh.Anesthesia: general endotracheal anesthesia.Indications for procedure: this is a (b)(6)-year-old gentleman who underwent a laparoscopic repair of multiply recurrent incisional hernia back in (b)(6) of 2005.This was done with gore tex mesh, and he has now developed a recurrence with both an upper and lower abdominal recurrence.Thus, a re-repair was advised.Findings: included two hernias, an upper abdominal hernia in the left upper quadrant, where the gore-tex mesh appeared to have detached from the abdominal wall and was pulled back.The lower abdominal hernia was in midline and slightly off to the right, and the mesh appeared intact in the area down here.There hernias were repaired with two pieces of parietex mesh.The upper mesh i believe was 20 x 25.The lower was 10 x 15.Each mesh was secured with through and through stay sutures of 0 prolene and peripheral onux tacks.Description of procedure: after the satisfactory induction of general endotracheal anesthesia, a foley catheter was placed.The patients abdomen was shaved, prepped and draped.A right upper quadrant, 10 mm incision was made in an area away from any previous hernia repair.The abdomen was entered under direct laparoscopic vision using an optical trocar.Pneumoperitoneum was established.There were significant intra-abdominal adhesions, mainly omental adhesions up to the prior mesh.Two other 5 mm trocars were placed, one in the right flank one in the left flank, and these adhesions were taken down by getting into the capsule, just under the mesh.Once this was done, the hernias could be better identified.They were not down in the anterior abdominal wall, and the appropriate size inches were chosen in order to allow for an approximately 3 to 4 cm overlap.Some stay sutures were placed in the periphery of the mesh.The meshes were rolled up, placed through the trocar, and patched up to the anterior abdominal wall suing the stay sutures and the gore suture passer.The periphery of the mesh was then tacked with the onux tacker, also applying some tacks centrally in the mesh.Then further stay sutures were placed each piece of mesh having approximately eight to ten peripheral 0 prolene stay sutures.These appeared to cover [illegible] nicely.At the end of the case, there was noted to be some minor oozing.There was a moderate amount of blood that pooled in the lower abdomen.This was suctioned dry and there appeared to be continued slow ooze.I carefully examined the abdominal wall to be sure there was no epigastric bleeder, and there was none evidence.I carefully examined all the suture sites and tack sites and again there appeared to be no bleeding from the anterior abdominal wall.We examined the omentum especially the adhesions that we had taken down and could not identify and site of active bleeding.Because the bleeding did not seem particularly severe, even though it still appeared to be a slow ooze at the end of the case, we elected to close at this point, instead of converting the procedure to open the trocars were removed, and again no bleeding was noted from the anterior abdominal wall.The incisions were all closed with dermabond and infiltrated with 0.5% marcaine with epinephrine.The patient tolerated the procedure well.He was extubated in the operating room and brought to the recovery room in stable condition.(b)(6) 2014: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: abdominal wall abscess.Postoperative diagnosis: complex abdominal wall abscess.Incision and drainage of complex abdominal wall abscess.Details of procedure: the procedure was performed in the operative setting.The site was prepped and draped.Preop antibiotics were continued.His previous midline incision was reopened.Had an abscess cavity just under the skin and the subcutaneous space was found consistent with that visualized on preoperative ct scanning.Approximately 150 ml of purulent material was evacuated.Loculations were lysed.Exploration revealed exposed mesh.At the base of the graft over 2 sites about 4 square cm total surface area.As stated, all the loculations were lysed, the area was thoroughly irrigated and suctioned free.Hemostasis was excellent.At this time, i did not proceed with removal of the exposed mesh given the patients acute infected situation.The site was packed using moist gauze and appropriate dressing was applied.He tolerated this well, was fully awakened and returned to the recovery room in stable condition.All counts were correct at the end the procedure.Explant procedure: excision of infected mesh x1.Component separation hernia repair.Resection of small bowel fistula.Small bowel resection.[type of mesh ni].Explant date: (b)(6) 2015 (hospitalization [ni]) (b)(6) 2015: (b)(6) hospital.(b)(6) md.Operative report.Preoperative diagnosis: infected mesh graft with possible small bowel fistula.Postoperative diagnosis: infected mesh with small bowel fistula.Assistant: (b)(6) pa.Anesthesia: general endotracheal.Operative findings: the abdominal wall had been repaired many times with a 4 or maybe 5 pieces of mesh.Most of the mesh was in good condition, but centrally there was a large piece of mesh that was infected and there was a small bowel fistula coming through the mesh.There was particular pieces of food in the abscess pocket.The entire mesh was removed every bit of it from the abdominal wall.We removed the fistula.We removed a small piece of small bowel where the fistula was and we did a component separation repair.What was done: after general anesthesia, he was prepped and draped supine.An elliptical incision was made removing the skin where the fistulous tract was.There was actually 2 fistulous tracts.Sharp dissection was carried down to the subcu.Flaps were elevated medial and lateral with care to avoid the perforators.We could only find 1 perforator on the left and none on the right.There was a lot of inflammation even in the subcutaneous tissue.When we got into the abdomen and an extensive dissection ensued on the small bowel, we were able to get the small bowel taken down from the abdominal wall, except for the 1 place where the fistula was and we just had to cut through the small bowel in that spot.Then, the infected mesh was removed, which was very large and associated with a large fistula and abscess with a bunch of retained food.Once this was done, all of the fascial edges were freshened and the area was irrigated and suctioned and the small bowel was anastomosed using the gia and ta 60.Several lembert sutures of silk were placed in the small bowel in areas where there was no perforation, but it was closed.The abdomen was irrigated and suctioned and gowns gloves were changed.The component separation was done on both sides in the fascia anterior to the external oblique.It was continued all the way up and down the abdominal wall and done on both sides.The muscle was dissected away.We also did a posterior repair, which was pretty easy to do because the posterior fascia was already freed up from the prior dissection.Once this was complete, we took a piece of xenmatrix graft 35 x 19 cm put it into the abdominal cavity and sutured into place with interrupted 2-0 prolene circumferentially.A good adherence was obtained and then the fascia was closed with a 0 pds.Two blake drains were placed in the subcu and sutured the skin with silk and the skin was closed in layers using vicryl and staples.A dry sterile dressing was applied.The procedure was tolerated well.Estimated blood loss: 250 ml.Replacement: none.Disposition: taken to recovery room in stable condition.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.¿ it should be noted that the gore¿ dualmesh¿ plus biomaterial with holes instructions for use addresses the following adverse reactions among others: possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore¿ dualmesh¿ plus biomaterial with holes instructions for use also states: strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2005 whereby a gore¿ dualmesh¿ plus biomaterial with holes¿was implanted.The complaint alleges that on (b)(6) 2006 and (b)(6) 2014 and (b)(6) 2015 additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, recurrent hernia, migration, and "nonadherence".Remains implanted.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Sterilization records were not available for review.Although documents are unavailable, standard procedures require lot history review before release of the device to ensure compliance with device specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.